Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Pocatello, ID

July 14, 2019Bannock County, Bingham County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 14, 2019, 3:44 PM MDT for Bannock County, Bingham County, Caribou County, Idaho. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2019, 3:44 PM MDT (21:44 UTC)
Expired
Jul 14, 2019, 4:33 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bannock County, ID, Bingham County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 55 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:47 PM MDTHAIL 13 Wsw Inkom, IDQUARTER SIZE HAIL FOUND ON WEST PORTNEUF ROAD BY OFF DUTY NWS EMPLOYEE. TIME OF OCCURRENCE ESTIMATED FROM RADAR.
Jul 14, 3:49 PM MDTHAIL 11 Ssw Inkom, IDQUARTER SIZE HAIL FOUND ON NORTH INDIAN CREEK ROAD BY OFF DUTY NWS EMPLOYEE. TIME OF OCCURRENCE ESTIMATED FROM RADAR.
Jul 14, 3:51 PM MDTHAIL 0.51 N Inkom, IDDIME SIZED HAIL. HAIL COVERING AT LEAST HALF THE GROUND.
Jul 14, 3:51 PM MDTHAIL 0.88Ne Inkom, IDNICKEL SIZE HAIL WITH HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS55 KPIH 142144
SVRPIH
IDC005-011-029-142245-
/O.NEW.KPIH.SV.W.0021.190714T2144Z-190714T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
344 PM MDT Sun Jul 14 2019

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Caribou County in southeastern Idaho...
  North central Bannock County in southeastern Idaho...
  South central Bingham County in southeastern Idaho...

* Until 445 PM MDT

* At 343 PM MDT, a severe thunderstorm was located over Inkom or 10
  miles north of McCammon, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chesterfield Reservoir, Inkom and Chesterfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4269 11229 4285 11237 4304 11194 4281 11180
TIME...MOT...LOC 2143Z 244DEG 23KT 4280 11222 

HAIL...1.00IN
WIND...60MPH
 
$$

KB
2 follow-up statements
573 
WWUS55 KPIH 142212
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
412 PM MDT Sun Jul 14 2019

IDC005-011-029-142245-
/O.CON.KPIH.SV.W.0021.000000T0000Z-190714T2245Z/
Caribou ID-Bannock ID-Bingham ID-
412 PM MDT Sun Jul 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN CARIBOU...NORTHEASTERN BANNOCK AND SOUTH CENTRAL
BINGHAM COUNTIES...

At 411 PM MDT, a severe thunderstorm was located near Chesterfield
Reservoir, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. Nickel size hail was reported with this 
         storm in Inkom at 351 PM.  

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chesterfield Reservoir and Chesterfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4277 11198 4295 11214 4304 11194 4281 11180
TIME...MOT...LOC 2211Z 224DEG 20KT 4296 11200 

HAIL...1.00IN
WIND...60MPH
 
$$

KB
272 
WWUS55 KPIH 142233
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
433 PM MDT Sun Jul 14 2019

IDC005-011-029-142243-
/O.CAN.KPIH.SV.W.0021.000000T0000Z-190714T2245Z/
Caribou ID-Bannock ID-Bingham ID-
433 PM MDT Sun Jul 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARIBOU...
NORTHEASTERN BANNOCK AND SOUTH CENTRAL BINGHAM COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4277 11198 4295 11214 4304 11194 4281 11180
TIME...MOT...LOC 2230Z 244DEG 23KT 4302 11182 

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:38 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 14, 1:38 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
138 PM MDT Sun Jul 14 2019

.DISCUSSION...Tonight through Tuesday night. Southeast Idaho
remained positioned between a low pressure trough off the NW coast
and a high pressure ridge over NRN New Mexico. The dry but unstable
SW flow aloft will support another round of isolated to scattered
thunderstorm activity this evening, primarily focused across the SE
highlands from Malta to Swan Valley. Windex values in the mid-60's
across the SE highlands are supportive of warning level wind gusts
from these storms. The low pressure trough begins to migrate inland
along the Canadian border Monday and Tuesday with isolated to
scattered thunderstorm activity continuing across the CNTRL
mountains and a definite increase in wind speeds all of which will
impact fire conditions across the region (see below).

Wednesday through next Sunday. The low pressure trough axis sweeps
through the region Wednesday with attending isolated thunderstorm
activity and breezy winds.  Modest westerly flow aloft follows
across the region Thursday and Friday as the next low pressure
system takes shape along the SW Canadian coast. Today's models are a
little weaker with this feature, especially as it ejects east along
the Canadian border Saturday and Sunday with the main impact likely
being wind under this pattern with little in the way of any
precipitation.

Temperatures cool to normal levels through mid-week and then remain
fairly steady into next weekend in accordance with the pattern
progression outlined above. Huston
&&

.AVIATION...Showers and thunderstorms will be possible this
afternoon and early evening; particularly for PIH and DIJ. BYI and
IDA have a chance to see a thunderstorm but they may pass in the
vicinity of the terminal. Gusty winds will be the primary hazard.
Shifting wind directions are once again forecast along the line of
thunderstorms that are expected to develop this afternoon and TAF's
have been forecast accordingly. NP
&&

.FIRE WEATHER...Showers and thunderstorms are once again
possible this afternoon and evening; particularly across 427 and
413. In fact, a line of thunderstorms is forecast to form right
along the boundaries of 427/413/410, making it tough to say which
zone will have the most coverage. It does appear though that most of
the activity will form over Zone 427 then track primarily along and
east of I-15, therefore affecting Zone 413 and that zone is not in
critical fuels. After coordination yesterday and again this morning,
we will leave out headlines for today but will emphasize
thunderstorms in this zone this afternoon/evening in the FWF.
Outflow winds can affect portions of 410, especially in the southern
portion. As scattered thunderstorm coverage is forecast across 427
this afternoon, we will go forward with the issuance of a Red Flag
Warning from 2 pm until 9 pm. Warmer, windier and drier conditions
are forecast going into tomorrow; a trend that will continue through
Tuesday. Areas that are emphasized for these conditions include 410
and 425. Zones 476 and 475 will indeed be windy each afternoon but
they are not critical when it comes to dry conditions. As Zones 410
and 425 will fit criteria for gusty 30 mph winds and 15 percent RH
dryness combined with holdover concerns from the past few days of
thunderstorms, we will go forward with a Red Flag Warning for these
zones effective from noon to 9 pm. NP
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED
THUNDERSTORMS FOR FIRE WEATHER ZONE 427.

RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 425.
&&

In the hours before

Special weather statement, Jul 14, 2:08 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pocatello ID
208 PM MDT Sun Jul 14 2019

IDZ055>057-142130-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
208 PM MDT Sun Jul 14 2019

...THUNDERSTORMS DEVELOPING OVER SOUTHERN CASSIA COUNTY MOVING
NORTHEAST TOWARD THE RIDGELINE, BRIDGER, AND SMITH FIRES THROUGH 330
PM MDT...

At 203 PM MDT, Doppler radar was tracking several developing
thunderstorms extending from 11 miles south of Malta to near Almo to
10 miles south of Oakley Reservoir, moving northeast at 15 mph.

Brief moderate rain, occasional lightning, and wind gusts up to 45
mph are possible with these storms as they drift northeast toward
the Ridgeline, Bridger, and Smith Fires through 330 PM MDT.

Locations impacted include...
Malta, Oakley Reservoir, Oakley, Albion, Elba, Yale Rest Area,
Idahome, Mt Harrison, Bridge and City Of Rocks.

Individuals near the Ridgeline, Bridger, and Smith Fires should
monitor incoming storms from the southwest and be prepared to access
safety zones at a moments notice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 11408 4238 11399 4258 11338 4254 11294
      4209 11324 4212 11358 4199 11397
TIME...MOT...LOC 2003Z 197DEG 11KT 4215 11332 4217 11357 4203 11399

Huston
Special weather statement, Jul 14, 2:22 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
222 PM MDT Sun Jul 14 2019

IDZ060-061-142115-
Bear Lake Valley ID-Bear River Range ID-
222 PM MDT Sun Jul 14 2019

...THUNDERSTORM OVER BEAR LAKE NORTH BEACH MOVING NORTHEAST THROUGH
315 PM MDT...

At 218 PM MDT, Doppler radar was tracking a thunderstorm over North
Beach at Bear Lake, moving northeast at 10 mph.

Brief moderate rain and wind gusts to 40 mph are possible with this
storm as it moves slowly northeast toward Geneva through 315 PM MDT.
Boaters recreating on Bear Lake should be prepared for additional
strong thunderstorm activity this afternoon and evening. This may be
a good time to head to the safety of the shoreline and call it a day!

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris and
Bloomington.

LAT...LON 4205 11122 4211 11145 4228 11144 4220 11110
TIME...MOT...LOC 2018Z 225DEG 8KT 4218 11131

Huston
Special weather statement, Jul 14, 3:01 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
301 PM MDT Sun Jul 14 2019

IDZ054-058-142145-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
301 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARIBOU...NORTH CENTRAL
BANNOCK AND EAST CENTRAL POWER COUNTIES UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fort Hall Bannock Creek Lodge or 11 miles south of
Pocatello, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pocatello, Chubbuck, Inkom, Portneuf Gap and Mink Creek Pass.

LAT...LON 4256 11254 4269 11271 4300 11240 4278 11212
TIME...MOT...LOC 2101Z 227DEG 22KT 4272 11253

KB
Special weather statement, Jul 14, 3:05 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
305 PM MDT Sun Jul 14 2019

IDZ058-062-142200-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
305 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARIBOU...NORTH
CENTRAL BANNOCK AND SOUTHEASTERN BINGHAM COUNTIES UNTIL 400 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Mount Putnam or 10 miles west of Chesterfield Reservoir,
moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chesterfield Reservoir, Fort Hall Mount Putnam, Cutthroat Trout
Campground and Trail Creek Campground.

Boaters on Chesterfield Reservoir can expect a sudden increase in
waves and very choppy waters which will result in hazardous boating
conditions. Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Chesterfield Reservoir, move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4278 11218 4291 11234 4324 11193 4304 11168
TIME...MOT...LOC 2104Z 227DEG 22KT 4290 11218

KB
Special weather statement, Jul 14, 3:15 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
315 PM MDT Sun Jul 14 2019

IDZ054-055-057-058-142200-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
315 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ONEIDA...
SOUTHEASTERN POWER AND EAST CENTRAL CASSIA COUNTIES UNTIL 400 PM
MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Rockland or 18 miles east of Malta, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Neeley, Rockland, Fort Hall Bannock Peak, Massacre Rocks, Sublett
Reservoir and Roy.

LAT...LON 4225 11290 4236 11318 4277 11293 4262 11257
TIME...MOT...LOC 2113Z 209DEG 24KT 4239 11303

KB
Special weather statement, Jul 14, 3:36 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
336 PM MDT Sun Jul 14 2019

IDZ055>058-142215-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Southern Hills/Albion Mountains ID-
336 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
SOUTHWESTERN POWER...NORTHEASTERN CASSIA AND SOUTHEASTERN MINIDOKA
COUNTIES UNTIL 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Cold Water Rest Area or 14 miles northeast of Malta,
moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Another strong storm was located over the Ridgeline Fire, moving
northeast at 25 mph toward the Smith Fire. Wind gusts up to 45 mph
will be possible with this storm.

Locations impacted include...
Lake Walcott, Rockland, Fort Hall Bannock Peak, Cold Water Rest Area,
Yale Rest Area, Idahome, Massacre Rocks and Interstate 84 And 86
Junction.

Individuals near the Ridgeline and Smith Fires are in the path of
this storm and should prepare for erratic strong gusty winds and
cloud to ground lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Walcott, move to safe shelter now! Do not be
caught on or near the water. Gusty winds and choppy waves are likely.

Fire crews working near the Ridgeline and Smith Fires should prepare
for strong, gusty and erratic thunderstorm outflow winds that will
increase fire behavior. Fire crews should be prepared to move to
safety zones immediately.

&&

LAT...LON 4232 11321 4246 11364 4286 11338 4261 11266
TIME...MOT...LOC 2132Z 227DEG 23KT 4246 11317

KB

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:06 PM MDTSpecial Weather StatementPIHMinidoka39 min
Jul 13, 6:11 PM MDTSpecial Weather StatementPIHBingham49 min
Jul 13, 6:42 PM MDTSpecial Weather StatementPIHPower33 min
Jul 13, 7:01 PM MDTSpecial Weather StatementPIHClark, Jefferson44 min
Jul 13, 7:24 PM MDTSpecial Weather StatementPIHBingham, Power51 min
Jul 13, 7:47 PM MDTSpecial Weather StatementPIHClark, Jefferson58 min
Jul 13, 8:16 PM MDTSpecial Weather StatementPIHBingham44 min
Jul 13, 8:24 PM MDTSpecial Weather StatementPIHCassia66 min
Jul 13, 8:43 PM MDTSpecial Weather StatementPIHFremont, Madison47 min
Jul 13, 8:57 PM MDTSpecial Weather StatementPIHBonneville48 min
Jul 13, 9:29 PM MDTSpecial Weather StatementPIHBonneville46 min
Jul 14, 12:17 PM MDTRed Flag WarningPIHCassia, Twin Falls8 hr
Jul 14, 12:17 PM MDTRed Flag WarningPIHBingham, Blaine, Bonneville, Butte, Clark, Fremont and 7 more33 hr
Jul 14, 2:08 PM MDTSpecial Weather StatementPIHCassia82 min
Jul 14, 2:22 PM MDTSpecial Weather StatementPIHBear Lake53 min
Jul 14, 3:01 PM MDTSpecial Weather StatementPIHBannock44 min
Jul 14, 3:05 PM MDTSpecial Weather StatementPIHBingham55 min
Jul 14, 3:15 PM MDTSpecial Weather StatementPIHPower45 min
Jul 14, 3:36 PM MDTSpecial Weather StatementPIHPower39 min
Jul 14, 3:59 PM MDTSpecial Weather StatementPIHBonneville61 min
Jul 14, 4:03 PM MDTSpecial Weather StatementPIHPower57 min
Jul 14, 4:08 PM MDTSpecial Weather StatementPIHCassia52 min
Jul 14, 4:32 PM MDTSpecial Weather StatementPIHBannock58 min
Jul 14, 4:57 PM MDTSpecial Weather StatementPIHBonneville63 min
Jul 14, 5:06 PM MDTSpecial Weather StatementPIHPower39 min
Jul 14, 5:38 PM MDTSpecial Weather StatementPIHPower52 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.